Alert archive / Texas / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 85, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at May 19, 2015, 2:27 AM CDT for Deaf Smith County, Texas. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 19, 2015, 2:27 AM CDT (07:27 UTC)
- Expired
- May 19, 2015, 3:30 AM CDT
- In force
- 63 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Deaf Smith County, TX
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 7.5 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 45 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 2152 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 196 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
231
WUUS54 KAMA 190727
SVRAMA
TXC117-190830-
/O.NEW.KAMA.SV.W.0085.150519T0727Z-150519T0830Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
227 AM CDT TUE MAY 19 2015
THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN DEAF SMITH COUNTY IN THE PANHANDLE OF TEXAS...
* UNTIL 330 AM CDT
* AT 224 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BELLVIEW...
AND MOVING NORTHEAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. MINOR WIND DAMAGE TO
ROOFS...SIDING AND TREES IS POSSIBLE.
* LOCATIONS IMPACTED INCLUDE...
SIMMS... BOOTLEG...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3513 10305 3517 10304 3518 10258 3474 10238
3474 10304 3475 10305
TIME...MOT...LOC 0727Z 240DEG 34KT 3483 10314
HAIL...1.25IN
WIND...60MPH
$$
CE1 follow-up statement
458
WWUS54 KAMA 190800
SVSAMA
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
300 AM CDT TUE MAY 19 2015
TXC117-190830-
/O.CON.KAMA.SV.W.0085.000000T0000Z-150519T0830Z/
DEAF SMITH TX-
300 AM CDT TUE MAY 19 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN DEAF
SMITH COUNTY UNTIL 330 AM CDT...
AT 259 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES NORTHWEST
OF BOOTLEG...AND MOVING NORTHEAST AT 40 MPH.
HAZARD...HEN EGG SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. MINOR WIND
DAMAGE TO ROOFS...SIDING AND TREES IS POSSIBLE.
* LOCATIONS IMPACTED INCLUDE...
SIMMS... BOOTLEG...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3513 10305 3517 10304 3518 10258 3474 10238
3474 10304 3475 10305
TIME...MOT...LOC 0800Z 240DEG 34KT 3492 10292
HAIL...2.00IN
WIND...60MPH
$$
CEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 10:48 PM CDT, 3 hours 39 minutes earlier.
Area forecast discussion, May 18, 10:48 PM CDT, 3 hours 39 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 1048 PM CDT MON MAY 18 2015 .AVIATION... NO REAL CHANGES TO THE FORECAST OF 6 HOURS AGO...OTHER THAN A COUPLE OF TIMING ADJUSTMENTS. MVFR CEILINGS WILL LOWER INTO IFR RANGE BETWEEN 07Z AND 10Z TUESDAY. OCCASIONAL THUNDERSTORMS EXPECTED AT ALL TERMINALS AFTER 07Z TUESDAY WITH OCCASIONAL LIFR CONDITIONS LIKELY. IFR CEILINGS EXPECTED TO PERSIST THROUGH THE DAY AND EVENING ON TUESDAY. COLD FRONT EXPECTED TO BRING SURFACE WIND SHIFT TO NORTHERLY AROUND 06Z WEDNESDAY AT NORTHERN TERMINALS...WITH NO IMMEDIATE IMPROVEMENT EXPECTED. COCKRELL && .PREV DISCUSSION... /ISSUED 638 PM CDT MON MAY 18 2015/ AVIATION... MODERATE TO STRONG EASTERLY UPSLOPE FLOW WILL CONTINUE TO DRAW LOW- LEVEL MOISTURE INTO THE FORECAST AREA. BY 05Z TUESDAY...EXPECT MVFR CEILINGS TO DEVELOP. RAPID DETERIORATION OF FLIGHT CATEGORIES EXPECTED TO FOLLOW WITH WITH ALL TERMINALS LOWERING TO IFR CEILINGS BY 09Z TUESDAY. THUNDERSTORMS EXPECTED AT ALL TERMINALS AFTER 07Z TUESDAY WITH OCCASIONAL LIFR CONDITIONS LIKELY. THESE POOR FLYING CONDITIONS ARE EXPECTED TO PERSIST THROUGH THE DAY ON TUESDAY. COCKRELL PREV DISCUSSION... /ISSUED 357 PM CDT MON MAY 18 2015/ DISCUSSION... AN ACTIVE WEATHER PATTERN WILL CONTINUE THROUGH THE END OF THE FORECAST PERIOD WITH SEVERAL CHANCES FOR RAIN. CHALLENGES FOR THIS FORECAST INCLUDE HEAVY RAIN/FLOODING POTENTIAL...FRONTAL POSITION...TEMPERATURES...AND POSSIBILE WINDOW FOR SEVERE THUNDERSTORM DEVELOPEMENT. THESE UNCERTAINTIES ARE LARGELY A RESULT OF SUBTLE DIFFERENCES WITH FLOW PATTERN ALOFT AND REFLECTION AT THE SURFACE. IN THE NEAR TERM...CONFIDENCE IS HIGH ON YET ANOTHER WIDESPREAD PRECIPITATION EVENT TONIGHT THROUGH AT LEAST EARLY TOMORROW. THIS EVENT SHOULD BE FAIRLY LOW IMPACT IN THE ABSCENCE OF SIGNIFICANT INSTABILITY ALTHOUGH SATURATED SOILS PARTICULARLY IN THE EAST RAISES SOME CONCERN FOR MINOR FLOODING. EVEN AN INCH OR TWO IN A 36 HOUR PERIOD MAY BE ENOUGH FOR SOME FLOOD CONCERNS. PRESSURE ADVECTION AND SATURATION ON ISENTROPIC SURFACES MAXIMIZE FOR A PERIOD BEGINNING EARLY TONIGHT IN THE WEST AND SPREADING EAST THROUGH THE NIGHT. THE BULK OF THIS SHOULD MOVE EAST OF THE AREA BY LATE MORNING OR EARLY AFTERNOON. PWAT VALUES OF AROUND THE 99TH PERCENTILE SUGGEST POTENTIAL FOR HEAVY RAINFALL BUT PROGRESSIVE NATURE SHOULD LIMIT A MORE SIGNIFICANT FLOOD CONCERN. THE PLAN IS TO HOLD OFF ON A FLOOD WATCH AND HANDLE THIS EVENT WITH FLOOD ADVISORIES WHERE NECESSARY AS THE EVENT UNFOLDS THROUGH THE NIGHT AND INTO TOMORROW MORNING. MEANWHILE THE SOUTHERN STREAM SHORTWAVE TROUGH WILL DEAMPLIFY/WEAKEN WITH RESIDUAL 50-60 KNOT 500 MB SPEED MAX OVERSPREADING THE AREA BY AFTERNOON. THIS IS WHEN SIGNIFICANT UNCERTAINTIES EMERGE. MODELS HAVE STRUGGLED WITH MESOSCALE DETAILS AS OF LATE WHEN OVERNIGHT CONVECTION IS EXTENSIVE THE PREVIOUS NIGHT AND TOMORROW WILL PROBABLY BE NO EXCEPTION. MEAN FLOW ORIENTATION AND MAGNITUDE WOULD GENERALLY FAVOR AN EASTWARD MIXING DRYLINE ALTHOUGH WITH DOWNWARD TRENDS IN MOMENTUM BY PEAK MIXING AND FAIRLY DEEP LOW LEVEL MOISTURE IT MAY BE DIFFICULT FOR THE DRYLINE TO SHARPEN SIGNIFICANTLY AND MIX TOO FAR EAST. THERE IS SOME QUESTION ON THE LEVEL OF DESTABILIZIATION THAT CAN OCCUR DURING THE AFTERNOON. CURRENT THINKING IS THAT IN THE WAKE OF WIDESPREAD PRECIPITATION SOME DIABATIC HEATING AND POCKETS OF AT LEAST MODEST INSTABILITY SHOULD FORM BY MID AFTERNOON. SCATTERED CONVECTION SHOULD GRADUALLY INCREASE IN INTENSITY AND POSE A MARGINAL SEVERE WEATHER THREAT DURING THE AFTERNOON GIVEN SUFFICIENT DEEP LAYER SHEAR AND BACKED LOW LEVEL WINDS. MOST MODELS SHOW A LOW LEVEL THETA-E AXIS EXTENDING NORTHWESTWARD ACROSS ROUGHLY THE SOUTHWESTERN HALF OF THE TEXAS PANHANDLE AND THIS MAY BE COINCIDENT WITH THE MOST INTENSE CONVECTION DURING THE AFTERNOON. ALL OF THIS WILL DEPEND ON DIFFICULT TO RESOLVE MESOSCALE FEATURES/BOUNDARIES THAT WILL STRONGLY BE TIED TO OVERNIGHT/EARLY MORNING CONVECTION. A MORE CONFIDENT FORECAST WILL REQUIRE AN ASSESSMENT OF OBSERVATIONAL TRENDS LATE TONIGHT AND EARLY TOMORROW MORNING. SOME OF THE GUIDANCE IS SLIGHTLY MORE PERTURBED WITH MEAN SOUTHWESTERLY FLOW INTO WEDNESDAY AND THEREBY MORE AGGRESSIVE WITH A SOUTHWARD INTRUSION OF COOL/DRY AIR MASS INTO AT LEAST THE NORTHERN PORTION OF THE AREA. GFS IS THE OUTLIER AND LESS AGRESSIVE WITH SOUTHWARD MOVEMENT OF THE COLD FRONT. HAVE SIDED WITH THE HIGHER RESOLUTION NAM AND WRF AND THE SREF AND ECMWF FOR FRONTAL TIMING...WINDS AND TEMPERATURES. WE HAVE CONSIERABLY COOLER TEMPERATURES THAN MOST STATISTICAL GUIDANCE FOR WEDNESDAY. FORECAST SOUNDINGS SHOW DRY SOUTHWESTERLY FLOW ALOFT ABOVE MOIST NORTHEASTERLY/EASTERLY LOW LEVELS. GIVEN STEADY HEIGHT RISES AND SIGNS OF CAPPING INVERSION AT THE TOP OF THE MOIST LOW LEVELS IN FORECAST SOUNDINGS BELIEVE PROBABILITY OF PRECIPITATION IS QUITE LOW. DEPENDING ON HOW THIS EVOLVES THERE IS SOME POTENTIAL FOR MOIST UPSLOPE AND COOLER AIR MASS TO RESULT IN PERSISTIENT LOW CLOUDS AND FOG THROUGH MUCH OF THE DAY ON WEDESDAY. BY THURSDAY EVENING A LEAD SHORTWAVE APPROACHES AND HEIGHT FALLS OCCUR SO RETAINED LOW PRECIPITATION PROBABITLIES. THE MAGNITUDE OF ASCENT AND PRESENCE OF ANOMALOUS MOISTURE JUSTIFIES RELATIVELY HIGH PRECIPITATION PROBABILITIES FOR THURSDAY NIGHT THROUGH FRIDAY MORNING. AS THE MAIN UPPER LOW EJECTS NORTHEASTWARD FRIDAY NIGHT INTO SATURDAY THERE WILL LIKELY BE ANOTHER PERIOD OF PRECIPITATION. CONTINUED MOIST SOUTHEASTERLY LOW LEVEL TRAJECTORIES AND PWAT VALUES OVER ONE INCH (POSSIBLY AGAIN REACHING OR EXCEEDING THE 75TH PERCENTILE) RAISES CONCERN FOR FLOODING. THIS IS ESPECIALLY TRUE GIVEN THE POTENTIAL FOR TWO SUCCESSIVE WAVES OF PRECIPITATION (POTENTIALLY HEAVY) IN A RELATIVELY SHORT PERIOD OF TIME...ON THURSDAY NIGHT AND AGAIN FRIDAY NIGHT/SATURDAY. TIMING/PLACEMENT OF EACH ROUND OF PRECIPITATION IN THE EXTENDED REMAINS UNCERTAIN GIVEN TYPICAL INCREASED SPREAD IN THE ENSEMBLES AND UNRESOLVED SMALLER SCALE DETAILS. BRB && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. && 03/16
Hazardous weather outlook, May 18, 4:19 PM CDT, 10 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 419 PM CDT MON MAY 18 2015 OKZ001>003-TXZ001>020-190930- CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB- HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON- GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH- 419 PM CDT MON MAY 18 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE...TONIGHT. THUNDERSTORMS ARE EXPECTED TO DEVELOP TONIGHT ACROSS THE TEXAS AND OKLAHOMA PANHANDLES. THE STRONGEST THUNDERSTORMS COULD PRODUCE HAIL UP TO QUARTER SIZE AND WIND GUSTS TO AROUND 60 MPH. WIDESPREAD SEVERE WEATHER WILL NOT OCCUR. IN ADDITION...THE POTENTIAL FOR HEAVY RAIN WILL INCREASE ACROSS THE AREA TONIGHT...WITH MINOR FLOODING POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. HEAVY RAIN IS POSSIBLE ON TUESDAY...MAINLY DURING THE MORNING HOURS. THIS COULD CAUSE MINOR FLOODING. THUNDERSTORMS MAY DEVELOP DURING THE AFTERNOON AND A FEW STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY HAZARDS. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS PORTIONS OF THE TEXAS AND OKLAHOMA PANHANDLES ON WEDNESDAY AND THURSDAY. ADDITIONAL THUNDERSTORMS ARE LIKELY ACROSS ALL OF THE OKLAHOMA AND TEXAS PANHANDLES THURSDAY NIGHT THROUGH SATURDAY. HEAVY RAINFALL MAY OCCUR DURING THIS PERIOD AND THIS COULD LEAD TO THE POSSIBILITY OF FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS THE OKLAHOMA AND TEXAS PANHANDLES SHOULD REMAIN ALERT AND BE READY FOR POSSIBLE LIMITED ACTIVATION TONIGHT AND TUESDAY. REPORTS OF FLOODING...HAIL...OR WIND DAMAGE WOULD BE APPRECIATED.
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 3:19 AM CDT | Areal Flood Advisory | AMA | Deaf Smith | 3 hr |
| May 19, 3:31 AM CDT | Severe Thunderstorm Warning | AMA | Deaf Smith, Oldham | 44 min |
| May 19, 3:41 AM CDT | Flood Watch | AMA | Collingsworth, Donley, Wheeler | 20 hr |
| May 19, 4:16 AM CDT | Special Weather Statement | AMA | Oldham | 29 min |
| May 19, 10:12 AM CDT | Areal Flood Advisory | AMA | Armstrong, Carson, Deaf Smith, Potter, Randall | 3 hr |
| May 19, 11:59 AM CDT | Areal Flood Advisory | AMA | Donley | 4 hr |
| May 19, 12:57 PM CDT | Areal Flood Advisory | AMA | Potter, Randall | 2 hr |
| May 19, 12:58 PM CDT | Areal Flood Advisory | AMA | Collingsworth | 4 hr |
| May 19, 1:34 PM CDT | Special Weather Statement | AMA | Collingsworth | 41 min |
| May 19, 3:44 PM CDT | Special Weather Statement | AMA | Randall | 31 min |
| May 19, 4:05 PM CDT | Severe Thunderstorm Warning | AMA | Randall | 40 min |
| May 19, 4:25 PM CDT | Special Weather Statement | AMA | Hartley | 35 min |
| May 19, 4:27 PM CDT | Areal Flood Advisory | AMA | Deaf Smith | 4 hr |
| May 19, 4:36 PM CDT | Special Weather Statement | AMA | Armstrong | 39 min |
| May 19, 5:01 PM CDT | Special Weather Statement | AMA | Moore | 29 min |
| May 19, 5:13 PM CDT | Special Weather Statement | AMA | Carson | 47 min |
| May 19, 5:18 PM CDT | River Flood Warning | AMA | Collingsworth | 14 hr |
| May 19, 5:22 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong, Carson | 38 min |
| May 19, 5:40 PM CDT | Severe Thunderstorm Warning | AMA | Donley, Gray | 65 min |
| May 19, 5:49 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong | 56 min |
| May 19, 6:37 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong, Donley | 53 min |
| May 19, 6:50 PM CDT | Areal Flood Advisory | AMA | Donley | 4 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.